Clin Psychopharmacol Neurosci.  2018 May;16(2):218-220. 10.9758/cpn.2018.16.2.218.

Methylphenidate Induced Lip and Tongue Biting

Affiliations
  • 1Department of Child and Adolescent Psychiatry, Faculty of Medicine, Gaziantep University, Gaziantep, Turkey. mehmetkaradag1988@gmail.com
  • 2Department of Psychiatry, Adıyaman University Research and Education Hospital, Adıyaman, Turkey.

Abstract

Attention deficit hyperactivity disorder (ADHD) is a life-long neurodevelopmental disorder and treatment depends on pharmacotherapy because of its biological origin. Stimulant drugs are the most commonly used treatment for ADHD and they have various side effects. Herein, we report a case who bit off the tip of her tongue with Osmotic Release Oral System methylphenidate (OROS MPH) 36 mg/day, bit the tip of her lower lip with immediate release (IR) MPH 10 mg/day and lateral part of her tongue with IR MPH 20 mg/day. A diagnosis of epilepsy was unlikely because of the normal neurological examination and electroencephalography findings. This case was considered as an atypical side effect of MPH such as perseverative/compulsive behaviours and movement disorders. Clinicians should be aware of that stimulant medications may cause lip and tongue biting behavior and this may effect treatment compliance tremendously.

Keyword

Attention deficit disorder with hyperactivity; Stereotypic movement disorder; Methylphenidate; Lip biting; Tongue biting
Full Text Links
  • CPN
Share
  • Twitter
  • Facebook
Copyright © 2020 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr